Skip to main content

View Diary: Dawn (156 comments)

Comment Preferences

  •  That's right (3+ / 0-)
    Recommended by:
    libnewsie, playtonjr, Albatross

    and I'm surprised that the military doesn't make this available to soldiers, or that it isn't generally used regardless, given conditions in the field.

    •  but for some women it can be a nightmare (7+ / 0-)

      Oh my heavens, I hope the military never makes it mandatory for their female soldiers. The hormones used in the Pill and/or for the chemical suppression of menses just do not agree with every woman's system. For some women (and quite a few that I personally know), it can make you extremely quick to anger and equally quick to tears--in other words, extraordinarily moody and unstable. Not exactly an ideal emotional state for a soldier in a war zone.

      Once (and only once) I tried the Depo Provera injection. This was years ago. Oh for the love of out of control body chemistry! For two months, until the stuff slo-oooly wore off, I was a 24-hour, nonstop ball of tears and fury, unrecognizable to my family or my partner at the time. (So that's how it works! You don't get pregnant 'cause nobody can stand to be in the same room with you - much less in the same bed.)

      I'd experienced nothing like it before and nothing like it since--although I can say without exaggeration that the "natural" sorrow I felt at the more recent passing of my father was reminiscent of the induced sorrow I felt under the influence of this drug many years ago. (The mystery of my two mad months on Depo wasn't fully illuminated until the dawning of the internet, where I would find hundreds of women writing about and comparing their own very similar DP experiences. Docs understand it now; they had no clue back then.)

      I have a friend whose daughter who can't handle the Pill at any dose (she was crampy and PMSy to begin with). Another friend, considerably younger than I am, can't tolerate the menstruation-suppresion drug Seasonale. Both report reactions similar to mine on DP; tearfulness, fury and feelings of sorrow and dread.

      Moral to my story: synthetic hormone treatments work great for many women for many reasons, and they're right to take it if it helps and /or liberates them. But it's decidedly not for everyone!

      cheers-

      God bless our tinfoil hearts.

      by aitchdee on Sat Jan 06, 2007 at 08:12:41 PM PST

      [ Parent ]

      •  It's the option (1+ / 0-)
        Recommended by:
        aitchdee

        that I'd think would be available.

        •  as an option, I'm all for it-- (0+ / 0-)

          I admit I have some reservations--you can't know how you're going to react until you try it, and Baghdad would be a hell of a place to have a chemically-induced emotional crackup (not to say the events of every day--the very kinds of things Dawn went through--aren't enough to make you crazy all by themselves). But in light of this story (horrible--I'd never have made it) coupled with the fact the number of women who do end up with problems is relatively low, I suppose your right, it should be on offer to any female soldier who wants to give it an (informed) try.

          Perhaps they could make Xanax available to them as well, until they see how it goes! (I'm not entirely kidding.)

          God bless our tinfoil hearts.

          by aitchdee on Sat Jan 06, 2007 at 08:37:17 PM PST

          [ Parent ]

        •  Our faith based President wouldn't allow it... (0+ / 0-)

          ...to be made available if he knew about it. So I suspect ass-covering military medics don't either.

          First, oversight; second, investigations; third, impeachments; fourth, war crimes trials!

          by ibonewits on Sat Jan 06, 2007 at 08:44:23 PM PST

          [ Parent ]

      •  Dr. took me off the pill (1+ / 0-)
        Recommended by:
        aitchdee

        when I was 39 because my blood pressure was too high.  I exercised and was not overweight so she told me she would not renew it.

        Hurray for vasectomies!  The pill is not for everyone.  Oh and my migraines went away too when I went off the pill.  I know my age had something to do with it, but stressful situations can bring on migraines.  Can't imagine this poor woman.  No bathing and being around men.  Oh God what an ordeal.

Subscribe or Donate to support Daily Kos.

Click here for the mobile view of the site